Alert archive / Connecticut / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 80, NWS New York, NY

July 27, 2009Southeastern Connecticut Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Jul 27, 2009, 12:01 AM EDT for Southeastern Connecticut Planning Region, Connecticut. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2009, 12:01 AM EDT (04:01 UTC)
Expired
Jul 27, 2009, 12:30 AM EDT
In force
29 min
Issued by
NWS New York, NY
Area
Storm-based polygon

County Southeastern Connecticut Planning Region, CT

The radar

The Boston radar (KBOX), 89 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 4.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2009-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 807 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2009-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
807 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 270401
SVROKX
CTC011-270430-
/O.NEW.KOKX.SV.W.0080.090727T0401Z-090727T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
1201 AM EDT MON JUL 27 2009

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NEW LONDON COUNTY IN SOUTHERN CONNECTICUT...

* UNTIL 1230 AM EDT...

* AT 1201 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES WEST OF NORWICH...OR
  NEAR SALEM...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORWICH BY 1210 AM...

LAT...LON 4143 7215 4155 7234 4169 7220 4166 7215
      4164 7194 4164 7191 4164 7189
TIME...MOT...LOC 0402Z 221DEG 28KT 4153 7222

$$

JMC
2 follow-up statements
000 
WWUS51 KOKX 270413
SVSOKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1213 AM EDT MON JUL 27 2009

CTC011-270430-
/O.CON.KOKX.SV.W.0080.000000T0000Z-090727T0430Z/
NEW LONDON CT-
1213 AM EDT MON JUL 27 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT
FOR NORTH CENTRAL NEW LONDON COUNTY...

AT 1213 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR FRANKLIN...OR NEAR
NORWICH...MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHWEST OF JEWETT CITY BY 1220 AM...

LAT...LON 4152 7204 4162 7227 4169 7220 4166 7215
      4164 7194 4164 7189
TIME...MOT...LOC 0413Z 218DEG 30KT 4161 7214

$$

JMC
000 
WWUS51 KOKX 270427
SVSOKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1227 AM EDT MON JUL 27 2009

CTC011-270436-
/O.EXP.KOKX.SV.W.0080.000000T0000Z-090727T0430Z/
NEW LONDON CT-
1227 AM EDT MON JUL 27 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL NEW LONDON
COUNTY WILL EXPIRE AT 1230 AM EDT...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND 
EXITED THE AREA. THE WARNING WILL THEREFORE BE ALLOWED TO EXPIRE.

LAT...LON 4152 7204 4162 7227 4169 7220 4166 7215
      4164 7194 4164 7189
TIME...MOT...LOC 0426Z 218DEG 30KT 4169 7205

$$

JMC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 12:01 AM EDT, 0 minutes earlier.

Area forecast discussion, Jul 27, 12:01 AM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1201 AM EDT MON JUL 27 2009

.SYNOPSIS...
THE COLD FRONT WILL SLOWLY ADVANCE EAST THIS EVENING...REACHING
EASTERN NEW JERSEY BY LATE TONIGHT...THEN DISSIPATE MONDAY. A
SERIES OF TROUGHS WILL DEVELOP IN THE LEE OF THE APPALACHIANS
THROUGH THE WEEK...KEEPING THE THREAT OF SHOWERS AND THUNDERSTORMS
IN THE AREA.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
BOTH THE FLASH FLOOD AND SEVERE THUNDERSTORM WATCHES HAVE EITHER
EXPIRED OR BEEN CANCELLED. THE AIRMASS HAS BEEN WORKED OVER FROM
THIS EVENINGS CONVECTION...PRIMARILY ACROSS THE NEW YORK METRO
AREA...WITH ONLY SHOWERS AND ISOLATED THUNDERSTORMS REMAINING.

WITH THE RRQ OF THE UPPER JET OVER THE AREA THROUGH EARLY THIS
MORNING...CONVECTION WILL LIKELY BE AROUND FOR SEVERAL HOURS...BUT
THE CONVECTION IS FORECAST TO BE WEAK.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
THE COLD FRONT THAT MOVES THROUGH LATER TONIGHT DISSIPATES IN THE
LOW LEVELS...BUT THE RESIDUAL MID LEVEL BOUNDARY REMAINS IN PLACE
THROUGH AT LEAST TUESDAY.

A PERSISTENT UPPER TROUGH REMAINS ENTRENCHED OVER EASTERN CANADA.
MUGGY AIRMASS IS NOT REALLY SCOURED OUT BY THE FRONT...SO WITH THE
UPPER LOW AND HIGH DEWPOINTS IN PLACE..UNSETTLED WEATHER IS
EXPECTED FOR AT LEAST THE NEXT FEW DAYS.

WILL STICK WITH A MAINLY DIURNAL TREND TO POP...KEEP THUNDERSTORMS
IN THE FORECAST AND TRY TO TWEAK TO INDIVIDUAL SHORTWAVES AS MUCH
AS POSSIBLE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
THE EXTENDED FORECAST CONTINUES TO SHOW A SUMMER-LIKE PATTERN WITH
NO MAJOR RAIN MAKERS AND TEMPERATURES NEAR CLIMATOLOGY. ISOLATED TO
SCATTERED AFTERNOON CONVECTION WILL BE POSSIBLE EACH DAY...HOWEVER
THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS ARRIVES LATE THURSDAY
WITH AN APPROACHING COLD FRONT. MODEL GUIDANCE CONTINUES TO SHOW NYC
APPROACHING UPPER 80S TO NEAR 90 DEGREES FOR MIDWEEK. IT REMAINS TO
BE SEEN IF WE WILL MAKE IT TO THE END OF JULY WITHOUT REACHING 90
DEGREES IN CENTRAL PARK FOR THE ONLY THE SECOND TIME SINCE RECORDS
BEGAN (THE LAST TIME CENTRAL PARK HAD NO 90 DEGREE DAYS IN JUNE AND
JULY WAS 1996).

&&

.AVIATION /04Z MONDAY THROUGH FRIDAY/...
SHOWERS AND ISOLATED THUNDERSTORMS WILL LINGER ACROSS THE TERMINALS
THE NEXT SEVERAL HOURS...BUT THE AIRMASS HAS BEEN WORKED OVER...THUS
NO STRONG CONVECTION.

ANY CONVECTION WILL WORK SW TO NE AT 25 KT ACROSS THE AREA...PRODUCING
MVFR CEILINGS.

CU WILL BE BASED AROUND 5 KFT OVERNIGHT...WITH A IFR CEILINGS
ACROSS KISP AND KGON WITH HIGH DEW POINT AIR WORKING ACROSS THE
COOLER NEAR SHORE WATERS. IFR CEILINGS ALSO LIKELY TO FORM OUTSIDE
THE NYC TERMINALS ONCE THE RAIN EXITS THE REGION. KJFK MAY SEE
BRIEF PERIODS OF IFR CEILINGS AS SOME STRATUS WORKS OFF THE NEAR
SHORE WATERS...BUT PRIMARILY EAST.

VFR CEILINGS BY 15Z AT ALL TERMINALS...EXCEPT KGON. LOW-LEVEL WIND
TRAJECTORY SUCH THAT IFR/LOW END MVFR CEILINGS MAY PERSIST AT
KGON ALL DAY. SW WINDS 10 TO 15 KT WITH SOME GUSTS TO 20 KT. AFT
CB DEVELOPMENT WITH BASES AROUND 4 KFT. WEAK SFC BOUNDARY ACROSS
THE AREA MAY TRIGGER SCT CONVECTION AFTER 18Z.

OUTLOOK FOR 00Z TUE THROUGH THU...
VFR. ISOLD TO SCT AFTERNOON/EVENING CONVECTION WITH MVFR
CONDITIONS.

&&

.MARINE...
A SOUTHERLY FLOW WILL CONTINUE ACROSS THE AREA FOR THE NEXT SEVERAL
DAYS. SEAS HAVE REMAINED BELOW SCA...BUT LLJ EXPECTED TO STRENGTHEN
OVER THE WATERS TONIGHT WHICH SHOULD HELP BUILD SEAS TO MARGINAL
SCA...CONTINUING INTO MONDAY. WILL CONTINUE SCA FOR OCEAN WATERS AND
LET SUBSEQUENT SHIFTS EXAMINE WAVE TRENDS.

ONCE OCEAN SEAS REACH MARGINAL SCA THEY COULD WAVER AROUND THERE
THROUGH THE FORECAST PERIOD WITH PERSISTENT SOUTHERLY FLOW AND
PERIODIC STRENGTHENING OF THE LLJ.

LATE AFTERNOON/EVENING AMBROSE JET DEVELOPMENT COULD HAVE MARGINAL
SCA WINDS ON THE WESTERN WATERS EACH DAY.

&&

.HYDROLOGY...
ADDITIONAL QPF IS FORECAST TO BE LESS THAN ONE-QUARTER INCH OVERNIGHT...
WITH LOCALLY HIGHER AMOUNTS POSSIBLE IN ANY ISOLATED THUNDERSTORMS. THUS...
THE FLASH FLOOD WATCH HAS BEEN CANCELLED.

ADDITIONAL RAINFALL WILL BE POSSIBLE EACH AFTERNOON AND EVENING...MONDAY
THROUGH FRIDAY.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT MONDAY FOR ANZ350-353-355.

&&

SYNOPSIS...BS
NEAR TERM...DW
SHORT TERM...BS
LONG TERM...BC/MAS
AVIATION...DW
MARINE...BC/MAS
HYDROLOGY...DW
Hazardous weather outlook, Jul 26, 11:37 PM EDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
1137 PM EDT SUN JUL 26 2009

CTZ005>012-NJZ002>006-011-NYZ067>081-271000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
1137 PM EDT SUN JUL 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-271000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1137 PM EDT SUN JUL 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Local storm report, Jul 26, 10:43 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1043 PM EDT SUN JUL 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             JAMAICA                 40.71N 73.79W
07/26/2009  E0.75 INCH       QUEENS             NY   LAW ENFORCEMENT

            PENNY SIZE HAIL.

0600 PM     HAIL             WEST ORANGE             40.79N 74.26W
07/26/2009  E0.75 INCH       ESSEX              NJ   PUBLIC

            PENNY SIZED HAIL.

0610 PM     TSTM WND DMG     HARRISON                40.74N 74.15W
07/26/2009                   HUDSON             NJ   TRAINED SPOTTER

            TREE DOWNED AT 29 DAVIS AVENUE. TREE FELL ON 2 CARS AND
            DAMAGED A SHED.

0613 PM     LIGHTNING        HARRISON                40.74N 74.15W
07/26/2009                   HUDSON             NJ   TRAINED SPOTTER

            DAMAGE TO CHIMNEY AT 309 ANN STREET.

0614 PM     TSTM WND DMG     EAST NEWARK             40.75N 74.16W
07/26/2009                   ESSEX              NJ   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWNED.

0620 PM     FLASH FLOOD      EAST NEWARK             40.75N 74.16W
07/26/2009                   ESSEX              NJ   LAW ENFORCEMENT

            INTERSECTION OF MIDDLESEX AND FRANK ROGERS BOULEVARD
            CLOSED DUE TO FLOODING. CARS DAMAGED.

0625 PM     NON-TSTM WND DMG JERSEY CITY             40.71N 74.07W
07/26/2009                   HUDSON             NJ   TRAINED SPOTTER

            PRIMARY POWER LINES DOWNED.

&&

MAS
Special weather statement, Jul 26, 11:11 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1111 PM EDT SUN JUL 26 2009

CTZ006>008-010-270415-
NORTHERN MIDDLESEX-NORTHERN NEW HAVEN-NORTHERN NEW LONDON-SOUTHERN
NEW HAVEN-
1111 PM EDT SUN JUL 26 2009

...STRONG THUNDERSTORMS WILL IMPACT EASTERN NEW HAVEN...MIDDLESEX AND
NORTHWESTERN NEW LONDON COUNTIES...

AT 1110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CHESHIRE TO
WALLINGFORD TO NORTH BRANDFORD...OR ALONG A LINE EXTENDING FROM
MERIDEN TO WALLINGFORD TO 6 MILES SOUTHEAST OF WALLINGFORD...AND
MOVING NORTHEAST AT 35 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY
HEAVY RAIN IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING
OF WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JMC
Local storm report, Jul 26, 11:14 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
1114 PM EDT SUN JUL 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     FLASH FLOOD      KEARNY                  40.75N 74.12W
07/26/2009                   HUDSON             NJ   LAW ENFORCEMENT

            PASSAIC AVENUE CLOSED DUE TO FLOODING.

0840 PM     MARINE TSTM WIND 5 SW ANNADALE           40.50N 74.23W
07/26/2009  M53.00 MPH       ANZ338             NY   MESONET

            MESONET AT PERTH AMBOY.

&&

JP
Local storm report, Jul 26, 11:37 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
1137 PM EDT SUN JUL 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     5 SW ANNADALE           40.50N 74.23W
07/26/2009  M53.00 MPH       ANZ338             NY   MESONET

            MESONET AT PERTH AMBOY.

&&

JP
Local storm report, Jul 26, 11:40 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
1140 PM EDT SUN JUL 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     HOWARD BEACH            40.66N 73.84W
07/26/2009                   QUEENS             NY   LAW ENFORCEMENT

            WIRES AND LARGE TREE LIMBS DOWNED ON INTERSECTION OF
            PITKIN AVENUE AND HAWTREE ST.

0420 PM     HAIL             HOWARD BEACH            40.66N 73.84W
07/26/2009  E0.75 INCH       QUEENS             NY   LAW ENFORCEMENT

            PENNY SIZE HAIL

0530 PM     HAIL             JAMAICA                 40.71N 73.79W
07/26/2009  E0.75 INCH       QUEENS             NY   LAW ENFORCEMENT

            PENNY SIZE HAIL.

0535 PM     TSTM WND DMG     4 ESE FLUSHING          40.75N 73.76W
07/26/2009                   QUEENS             NY   EMERGENCY MNGR

            TREE DOWN ON BELL BOULEVARD BETWEEN 56TH AVENUE AND 58TH
            AVENUE.

0536 PM     TSTM WND DMG     4 ESE FLUSHING          40.75N 73.77W
07/26/2009                   QUEENS             NY   EMERGENCY MNGR

            TREES AND WIRES DOWN AT 215-90 50TH AVENUE.

0539 PM     TSTM WND DMG     5 ESE FLUSHING          40.75N 73.74W
07/26/2009                   QUEENS             NY   EMERGENCY MNGR

            TREE DOWN BY THE CROSS ISLAND PARKWAY AND THE LONG ISLAND
            EXPRESSWAY.

0546 PM     HAIL             SUMMIT                  40.71N 74.37W
07/26/2009  E0.88 INCH       UNION              NJ   TRAINED SPOTTER

            NICKEL SIZE HAIL

0548 PM     TSTM WND DMG     4 SE FLUSHING           40.73N 73.78W
07/26/2009                   QUEENS             NY   EMERGENCY MNGR

            TREE DOWN AT PERTH ROAD AND 188TH STREET.

0552 PM     HAIL             SPRINGFIELD             40.70N 74.32W
07/26/2009  E1.00 INCH       UNION              NJ   TRAINED SPOTTER

            QUARTER SIZE HAIL

0553 PM     HAIL             WEST ORANGE             40.79N 74.26W
07/26/2009  E0.88 INCH       ESSEX              NJ   TRAINED SPOTTER

            QUARTER SIZE

0555 PM     HAIL             MAPLEWOOD               40.73N 74.27W
07/26/2009  E1.00 INCH       ESSEX              NJ   PUBLIC

            QUARTER SIZE HAIL

0555 PM     HAIL             WEST ORANGE             40.79N 74.26W
07/26/2009  E0.88 INCH       ESSEX              NJ   TRAINED SPOTTER

            NICKEL SIZE HAIL

0600 PM     HAIL             WEST ORANGE             40.79N 74.26W
07/26/2009  E0.75 INCH       ESSEX              NJ   PUBLIC

            PENNY SIZED HAIL.

0604 PM     TSTM WND DMG     NEWARK                  40.72N 74.17W
07/26/2009                   ESSEX              NJ   TRAINED SPOTTER

            POWERS LINES DOWN.

0610 PM     TSTM WND DMG     HARRISON                40.74N 74.15W
07/26/2009                   HUDSON             NJ   TRAINED SPOTTER

            TREE DOWNED AT 29 DAVIS AVENUE. TREE FELL ON 2 CARS AND
            DAMAGED A SHED.

0613 PM     LIGHTNING        HARRISON                40.74N 74.15W
07/26/2009                   HUDSON             NJ   TRAINED SPOTTER

            DAMAGE TO CHIMNEY AT 309 ANN STREET.

0613 PM     FLASH FLOOD      KEARNY                  40.75N 74.12W
07/26/2009                   HUDSON             NJ   LAW ENFORCEMENT

            PASSAIC AVENUE CLOSED DUE TO FLOODING.

0614 PM     TSTM WND DMG     EAST NEWARK             40.75N 74.16W
07/26/2009                   ESSEX              NJ   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWNED.

0615 PM     TSTM WND DMG     HARRISON                40.74N 74.15W
07/26/2009                   HUDSON             NJ   TRAINED SPOTTER

            WIRES DOWN AT INTERSECTION OF CAPE MAY STREET AND
            FRANKLIN RODGERS BOULEVARD.

0616 PM     TSTM WND DMG     4 NE RINGWOOD           41.15N 74.23W
07/26/2009                   ORANGE             NY   LAW ENFORCEMENT

            TREE DOWN ON 103 JUNIPER TERRACE.

0616 PM     HAIL             3 NE RINGWOOD           41.15N 74.24W
07/26/2009  E0.88 INCH       ORANGE             NY   LAW ENFORCEMENT

            NICKEL SIZE HAIL ACCUMULATING TO 2 INCHES IN SOME SPOTS.

0620 PM     FLASH FLOOD      EAST NEWARK             40.75N 74.16W
07/26/2009                   ESSEX              NJ   LAW ENFORCEMENT

            INTERSECTION OF MIDDLESEX AND FRANK ROGERS BOULEVARD
            CLOSED DUE TO FLOODING. CARS DAMAGED.

0625 PM     FLASH FLOOD      3 ENE HOBOKEN           40.76N 73.99W
07/26/2009                   NEW YORK (MANHATTA NY   NWS EMPLOYEE

            6 INCHES OF STANDING WATER ON BROADWAY AND WEST 46TH
            STREET.

0625 PM     NON-TSTM WND DMG JERSEY CITY             40.71N 74.07W
07/26/2009                   HUDSON             NJ   TRAINED SPOTTER

            PRIMARY POWER LINES DOWNED.

0629 PM     LIGHTNING        NEWARK                  40.72N 74.17W
07/26/2009                   ESSEX              NJ   EMERGENCY MNGR

            *** 4 INJ *** LIGHTNING STRUCK OUTSIDE HOUSE...HIT 4
            PEOPLE. ONE IN CRITICAL CONDITION. MT VERNON PLACE IN
            NEWARK

0643 PM     HAIL             2 E EAST TREMONT        40.84N 73.83W
07/26/2009  E1.00 INCH       BRONX              NY   TRAINED SPOTTER

            QUARTER SIZE HAIL.

0645 PM     FUNNEL CLOUD     1 S FLUSHING            40.76N 73.84W
07/26/2009                   QUEENS             NY   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A FUNNEL CLOUD/POSSIBLE SMALL
            ROPE.

0650 PM     HAIL             BAYSIDE                 40.79N 73.77W
07/26/2009  E1.00 INCH       QUEENS             NY   PUBLIC

            QUARTER SIZE HAIL.

0700 PM     TSTM WND DMG     EAST HILLS              40.80N 73.63W
07/26/2009                   NASSAU             NY   PUBLIC

            LARGE LIMBS DOWN.

0707 PM     LIGHTNING        FLATBUSH                40.64N 73.95W
07/26/2009                   KINGS              NY   EMERGENCY MNGR

            *** 1 INJ *** 41-M SRUCK BY LIGHTNING AT CRICKET FIELD IN
            FLATBUSH NEAR AVE S. UNCONSCIOUS BUT REVIVED ENROUTE TO
            HOSPITAL.

0715 PM     FLASH FLOOD      5 SW EAST TREMONT       40.79N 73.93W
07/26/2009                   NEW YORK (MANHATTA NY   EMERGENCY MNGR

            FDR CLOSED AT 116TH STREET.

0840 PM     TSTM WND GST     5 SW ANNADALE           40.50N 74.23W
07/26/2009  M53.00 MPH       ANZ338             NY   MESONET

            MESONET AT PERTH AMBOY.

&&

JP
Special weather statement, Jul 26, 11:47 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1147 PM EDT SUN JUL 26 2009

CTZ007-008-011-012-270430-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-SOUTHERN
NEW LONDON-
1147 PM EDT SUN JUL 26 2009

...DEVELOPING THUNDERSTORMS WILL IMPACT MIDDLESEX AND NEW LONDON
COUNTIES...

AT 1146 PM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR WESTBROOK...OR NEAR CLINTON...AND MOVING NORTHEAST AT 30 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY
HEAVY RAIN IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING
OF WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JMC

Nearby

Severe Thunderstorm Warnings in Connecticut, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.